Medication Errors Common in Nursing Home Residents

Share this content:
Medication Errors Common in Nursing Home Residents
Medication Errors Common in Nursing Home Residents

TUESDAY, Nov. 22, 2016 (HealthDay News) -- Medication errors (MEs) occur frequently among nursing home residents, but they rarely have serious effects, according to a review published online Nov. 21 in the Journal of the American Geriatrics Society.

In a systematic review, Noha Ferrah, M.D., from Monash University in Melbourne, Australia, and colleagues evaluated the prevalence of MEs leading to hospitalization and death in NH residents and factors associated with death and hospitalization. Eleven studies met the inclusion criteria and assessed all MEs (five studies), transfer-related MEs (five studies), and potentially inappropriate medications (PIMS; one study).

The researchers found that MEs were common, involving 16 to 27 percent and 13 to 31 percent of residents in studies examining all MEs and transfer-related MEs, respectively, and 75 percent of residents were prescribed at least one PIM. Serious effects of MEs were low and reported in only 0 to 1 percent of MEs, with death occurring rarely.

"Whether MEs resulting in serious outcomes are truly infrequent, or are underreported because of the difficulty in ascertaining them, remains to be elucidated to assist in designing safer systems," the authors write.

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions

More in Home

Caffeine Found to Reduce Age-Related Inflammation

Caffeine Found to Reduce Age-Related Inflammation

Connection between advancing age, systemic inflammation, cardiovascular disease and caffeine

Neonatal Abstinence Syndrome Tied to Poor School Performance

Neonatal Abstinence Syndrome Tied to Poor School Performance

By seventh grade, four out of 10 failed to meet standards in at least one academic area

Heart Rate Variability Linked to Atrial Fibrillation

Heart Rate Variability Linked to Atrial Fibrillation

Lower HRV, increased sympathetic/parasympathetic tone linked to higher risk of a-fib

is free, fast, and customized just for you!

Already a member?

Sign In Now »